Cold/Wind Chill, Northern Litchfield
- When
- January 28, 10:00 PM EST to January 29, 12:00 PM EST
- Where
- Northern Litchfield forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
A combination of an arctic airmass and gusty winds resulted in dangerously cold wind chills across western Connecticut the night of January 28th into January 29th, 2021. Low temperatures ranged from 2 degrees below zero up to 6 degrees above zero.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A combination of an arctic airmass and gusty winds resulted in dangerously cold wind chills across western Connecticut the night of January 28th into January 29th, 2021. Low temperatures ranged from 2 degrees below zero up to 6 degrees above zero. Wind chill values ranged from 21 degrees below zero up to 1 degree above zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 28, 7:05 PM EST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
705 PM EST Thu Jan 28 2021
.SYNOPSIS...
Frigid, Arctic air will continue to pour into the region
tonight with brisk northwesterly winds. Bitterly cold
temperatures with dangerous wind chills will persist tonight
through Saturday morning. The frigid air mass will remain in
place through the weekend, although winds will be lighter
Saturday night into Sunday. A developing coastal system may
bring accumulating snowfall to parts of the region early next
week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Wind Chill Warning tonight through Friday morning for the
western Adirondacks...
Wind Chill Advisory tonight through Friday morning for most of
eastern New York and western New England...
As of 630 PM EST...Forecast on track with arctic air pouring in
and gusty west-northwest winds. Temperatures are already down
into the single digits and teens and the winds are picking up.
An anomalously cold vortex will move directly across the
region overnight. Northwesterly winds will remain persistent
and gusty through the night. The combination of the cold air
and sustained winds of 10 to 20 mph will create dangerous to
life-threatening wind chills. Actual temperatures are forecast
to drop into the single digits from the Capital District
southward down the Hudson Valley into the northwestern
Connecticut with below zero across the rest of the local area
with around 10 degrees below zero in portions of the southern
Adirondacks. Wind chill values of -15 to -29 degrees are
expected across the Advisory area with -30 to -35 in the Warning
area (western Adirondacks). Winds gusts will make in feel even
colder.
Some narrow lake effect snow showers/bands are occurring across
the western/central Mohawk Valley into Schoharie Valley,
Helderbergs and eastern Catskills. With a 315-320 degree flow
trajectory, multi-bands will occur. Despite extreme lake
induced instability developing, shallow inversion heights around
850 mb will preclude any organized/significant snow bands. A
half inch to an inch of snow may accumulate in these areas.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Bitterly cold temperatures and dangerous wind chills will
persist through Friday morning, with Wind Chill Warning and
Advisory in effect until Noon. Even after the headlines expire,
it will remain frigid with high temperatures only in the single
digits and 10s. While the upper vortex will be east of our
region, a deep trough with cyclonic/strong northwest flow will
persist. So NW winds will continue with gusts of 25 to 35 mph
common through much of the day. Wind Chills will be below zero
across most of the area through much of the day. A few
upslope/lake effect snow showers will be possible north/west of
the Capital District, but will be light and only amount to a
dusting in some areas with dry environment and very shallow
inversion heights.
High pressure will slowly build eastward from the Great Lakes
Friday night into Saturday. However, the high will still be west
of our area through the night and into Saturday morning.
Temperatures will continue to be frigid, with lows ranging from
near -15 in the Adirondacks to near 5 above in the mid Hudson
Valley. While winds will not be as strong as Thursday night,
there will still be enough wind around 5 to 15 mph to result in
wind chills reaching -15 to -25 in higher terrain areas
west/east of the Hudson Valley. Additional Wind Chill Advisories
will likely be needed.
Saturday will be another frigid day, with highs only in the
single digits (north) to around 20 (south). As surface high
pressure gets closer, winds will continue to slowly decrease. So
it will not feel quite as bitter as Friday, but still very
cold. Saturday night into early Sunday morning will likely
feature the coldest actual temperatures of the weekend, as the
ridge of high pressure finally moves across the region. Winds
will be much lighter though, so Wind Chill headlines are
possible, but should not be as widespread as previous nights.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
The highlight of the long term period continues to focus on a
moisture rich storm system for early to middle of next week
(Monday night into Tuesday). With plenty of cold air in place,
there is rather high confidence that this will be an all snow
event. With global guidance starting to come into better
agreement, we will continue to mention this snow event in the
Hazardous Weather Outlook. Read on for details.
Currently, the aforementioned storm is actually impacting
California and is very moisture rich with arguably an
atmospheric river directed from Pacific into the Sierra Nevada
Mountains. This system will traverse the country, intensifying
over the southern Plains this weekend and becoming a mature,
closed low. By late this weekend, guidance is in decent
agreement that it follows a "Miller B" evolution as it becomes
an open wave over the Ohio Valley/Great Lakes with a secondary
low developing downstream off the coast of the Carolinas/mid-
atlantic. Guidance is also in strong agreement that a potent low
and mid-level jet will induce a strong fetch of moisture out of
the Gulf of Mexico and western Atlantic coast. In fact, the
latest GEFS show 850hPa moisture flux values ranging 3 to 5
standard deviations above normal as the secondary low develops
late this weekend. Meanwhile, a 1030-1035hPa Canadian high looks
to be positioned over Quebec or western Ontario which help
maintain a cold air dome over the Northeast.
A dual jet structure should allow the secondary low to become
better organized early next week as it tracks up the East Coast
with a laterally translating snow band marching northward out
ahead of it. Guidance shows a tongue of deep moisture directed
out of the Gulf and western Atlantic continuing to feed into the
secondary low with PWAT values ranging 1 - 1.50 inches. The
ECMWF the past few model runs has delayed the precipitation
shield arrival time in our southern zones (i.e mid-Hudson
valley, NW CT areas) compared to the more aggressive GFS but now
the GFS has backed off and is better in line with the ECWMF and
even CMC with precip holding off until Monday night and
gradually progressing northward heading into Tuesday. The ECMWF
and GFS ensembles are generally in agreement with delaying
precipitation until Monday night into Tuesday as well.
Therefore, we adjusted POPs to reflect this thinking and delayed
likely POPs until Monday night with widespread chance POPs in
place throughout the day Tuesday.
Just how far north the precipitation shield advances is still
uncertain since the latest guidance tracks the center towards
eastern New England which may prevent areas north/west of the
Capital District from experiencing the strongest precipitation
bands. Therefore, we continued to keep low end chance POPs for
the southern Adirondacks and western Mohawk Valley. The exact
storm track will dictate which areas will experience more
significant snowfall and with most of the latest guidance
tracking the storm center into eastern New England, there is
uncertainty if the heaviest precipitation will be able to reach
our eastern areas or if it will be focused in New England.
While there is uncertainty on storm track, we have increasing
confidence that this will be an all snow event. Precipitation
will likely spread into an established cold air dome that our
strong Canadian high to the north will likely maintain. In
addition, deterministic guidance keeps the low track to our
south and east which would prevent the warm nose from surging
northward into our region.
The coastal low is slow to exit as it closes off aloft with
moist cyclonic flow continuing over at least through out eastern
half of our area through Tuesday night. Therefore, this could
be a long lived event with light snow wrapping in behind the
exiting coastal low.
High pressure briefly takes control Thursday before a storm
system from the Central Plains looks to track eastward into the
Great Lakes. This looks to result in a warm-up as southerly
winds ahead of the approaching low overspread our entire region.
Depending on the exact temperature and dew point trends as well
as surface wind speed, we may have to monitor the potential for
rapid snow melt in addition to newly fallen rainfall from the
approaching system for the end of the week or weekend.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Blustery and bitterly cold. An anomalously cold vortex will
move directly across the region overnight with cyclonic flow
Friday.
With northwesterly flow across region getting lake enhanced
clouds off of Lake Ontario and upslope clouds across the higher
terrain to the east of the Hudson River Valley. MVFR ceilings
are expected to linger at KPSF through the night with them
possible at times at KALB, otherwise VFR conditions are
expected.
Brisk and gusty northwesterly winds will occur through the TAF
period. Winds will be at their strongest late Friday morning
and through the afternoon.
Outlook...
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: Low Operational Impact. Slight Chance of SN.
Monday: Moderate Operational Impact. Chance of SN.
Monday Night: Moderate Operational Impact. Likely SN.
Tuesday: Moderate Operational Impact. Chance of SN.
&&
.HYDROLOGY...
No widespread hydrological issues are expected for the next
week.
Bitterly cold temperatures will develop tonight and persist
through the upcoming weekend. This frigid air will result in
river and lake ice development and thickening.
A coastal storm may bring precipitation to at least parts of
the region early next week, although is expected to be all snow.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.CLIMATE...
Here's a look at some temperature records for the next few days.
Albany NY:
Jan 29th Record Low: -10 degrees 1925
Jan 29th Low Maximum Record: 8 degrees 1977
Jan 30th Record Low: -12 degrees 1965
Jan 30th Low Maximum Record: 3 degrees 1898
Jan 31st Record Low: -26 degrees 1948
Jan 31st Low Maximum Record: 7 degrees 1935
Glens Falls NY:
Jan 29th Record Low: -22 degrees 1963
Jan 29th Low Maximum Record: 9 degrees 1977
Jan 30th Record Low: -21 degrees 1948
Jan 30th Low Maximum Record: -3 degrees 1898
Jan 31st Record Low: -28 degrees 1948
Jan 31st Low Maximum Record: 9 degrees 1948
Poughkeepsie NY:
Jan 29th Record Low: -16 degrees 1963
Jan 29th Low Maximum Record: 10 degrees 1977
Jan 30th Record Low: -15 degrees 1961
Jan 30th Low Maximum Record: 11 degrees 1935
Jan 31st Record Low: -15 degrees 1965
Jan 31st Low Maximum Record: 11 degrees 1935
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Chill Advisory from 10 PM this evening to noon EST Friday
for CTZ001-013.
NY...Wind Chill Advisory from 10 PM this evening to noon EST Friday
for NYZ038>040-042-047-048-051-058-063-082.
Wind Chill Advisory from 2 AM to noon EST Friday for NYZ041-
043-049-050-052>054-059>061-066-083-084.
Wind Chill Warning from 10 PM this evening to noon EST Friday
for NYZ032-033.
MA...Wind Chill Advisory from 10 PM this evening to noon EST Friday
for MAZ001-025.
VT...Wind Chill Advisory from 10 PM this evening to noon EST Friday
for VTZ013-014.
Wind Chill Advisory from 2 AM to noon EST Friday for VTZ015.
&&
SYNOPSIS...JPV
NEAR TERM...IAA/JPV
SHORT TERM...JPV
LONG TERM...Speciale
AVIATION...IAA
HYDROLOGY...JPV
CLIMATE...ALY StaffHazardous Weather Outlook National Weather Service Albany NY 340 PM EST Thu Jan 28 2021 NYZ041-043-049-050-052>054-059>061-066-083-084-VTZ015-291200- Northern Saratoga-Northern Washington-Eastern Schenectady- Southern Saratoga-Eastern Albany-Western Rensselaer- Eastern Rensselaer-Eastern Greene-Western Columbia-Eastern Columbia- Eastern Dutchess-Southeast Warren-Southern Washington- Eastern Windham- 340 PM EST Thu Jan 28 2021 ...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO NOON EST FRIDAY... This Hazardous Weather Outlook is for the Capital District, Glens Falls and Saratoga regions, northern portions of the mid Hudson Valley, and Taconics of eastern New York and eastern Windham County of southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. The issuance of additional wind chill headlines are possible for Friday night into Saturday morning. A slow moving coastal storm system approaching from the south may bring accumulating snowfall to parts of the region early next week. Stay tuned for further updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-MAZ001-025-NYZ038>040-042-047-048-051-058-063-082-VTZ013- 014-291200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Northern Warren-Schoharie-Western Schenectady-Western Albany- Western Greene-Western Ulster-Northern Fulton-Bennington- Western Windham- 340 PM EST Thu Jan 28 2021 ...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON EST FRIDAY... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, the Mohawk and Schoharie Valleys and eastern Catskills of eastern New York and the southern Green Mountains of Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. The issuance of additional wind chill headlines will be likely for Friday night into Saturday morning. A slow moving coastal storm system approaching from the south may bring accumulating snowfall to parts of the region early next week. Stay tuned for further updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ064-065-291200- Eastern Ulster-Western Dutchess- 340 PM EST Thu Jan 28 2021 This Hazardous Weather Outlook is for eastern Ulster and western Dutchess Counties of eastern New York. .DAY ONE...Tonight. Frigid temperatures will develop tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Frigid temperatures will persist Friday through much of the upcoming weekend. A slow moving coastal storm system approaching from the south may bring accumulating snowfall to parts of the region early next week. Stay tuned for further updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-291200- Northern Herkimer-Hamilton- 340 PM EST Thu Jan 28 2021 ...WIND CHILL WARNING IN EFFECT FROM 10 PM THIS EVENING TO NOON EST FRIDAY... This Hazardous Weather Outlook is for the western Adirondacks of eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Warning. The issuance of additional wind chill headlines will be likely for Friday night into Saturday morning. A slow moving coastal storm system approaching from the south may bring accumulating snowfall to parts of the region early next week. Stay tuned for further updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2021Every state in 2021This day in weather historyWarnings in Connecticut, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938693, 938694.